Sciatic Nerve Injury Following Intramuscular Injection: A Case Report and Review of the Literature

Jason Ramtahal; Shammi Ramlakhan, MBBS MRCS; Khaimraj Singh, MBBS MRCS

Disclosures

J Neurosci Nurs. 2006;38(4):238-240. 

In This Article

Case Report

A 25-year-old male migrated to the United Kingdom from the Congo after an imprisonment of 2 years. While in prison, he had received several left gluteal IM injections (the indications and drugs are unknown). Approximately 12 months before presenting, he developed a painful, swollen left leg that improved during several weeks. He then noticed that his left leg "started to shrink." He provided no history of polio infection and did not have any weakness in other limbs or associated sensory disturbance.

He was currently being treated for pulmonary tuberculosis that was diagnosed after migration. He was taking isoniazid, rifampicin, ethambutol, and pyridoxine. He was hepatitis-C positive but had tested negative for HIV. He had no significant surgical, social, or family history.

Neurological examination data were normal, apart from positive findings in his left lower limb. Inspection of his lower leg revealed marked muscle wasting with prominent fasciculations in the L4-S1 distribution. Power was markedly reduced to grade 1 out of 5 for dorsiflexion, inversion, and eversion. He had an absent left ankle jerk, although his sensory examination was normal. He had the typical high-steppage gait indicating left foot drop.

Blood tests revealed normal full blood count, urea and electrolytes, liver function, C-reactive protein and erythrocyte sedimentation rate, thyroid function, and vitamin B12 and folate levels. Polio and Coxsackie serology were negative. Two separate stool samples were also negative for the polio virus. Spinal magnetic resonance imaging excluded any structural cause, including disseminated tuberculosis (Pott's disease).

Electrophysiological studies revealed an absent left superficial peroneal sensory potential. The left sural sensory potential was at the lower limit of normal. There were absent compound muscle action potentials from the left extensor digitorum brevis and tibialis anterior as well as electromyographic evidence of complete denervation in the left tibialis anterior, with no sign of reinnervation. Other sampled muscles were normal. The findings were consistent with a partial sciatic nerve injury, most likely secondary to the injections. The prognosis for improvement was poor, because there had been no recovery during the past 12 months. Our goal was to exclude every possible cause of foot drop.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....